Alert archive / California / Flash Flood Watches in 2018

Flash Flood Watch 2, NWS Las Vegas, NV

July 11, 2018Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this flash flood watch at Jul 11, 2018, 11:45 AM PDT for Inyo County, San Bernardino County, California; Clark County, Nye County, Nevada. It took effect at Jul 11, 2018, 12:00 PM PDT. It was in force for 10 hr.

The area

The counties it named.

The facts

Issued
Jul 11, 2018, 11:45 AM PDT (18:45 UTC)
In effect from
Jul 11, 2018, 12:00 PM PDT
Expired
Jul 11, 2018, 9:43 PM PDT
In force
10 hr
Issued by
NWS Las Vegas, NV
Flood severity
None

Counties Inyo County, CA, San Bernardino County, CA, Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 146 km from the middle of the area, began a volume at 18:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 6.8 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2018-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 380 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2018-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -7 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
380 J/kg
Mixed-layer CIN
-142 J/kg
Mixed-layer LCL
1940 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-7 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

969 
WGUS65 KVEF 111845
FFAVEF

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Las Vegas NV
1145 AM PDT Wed Jul 11 2018

...Flash Flood Watch until 11 pm this evening for parts of
southern Nevada...southeast California and northwest Arizona...

.Thunderstorms developing over the watch area today will be
capable of producing heavy rainfall leading to rapid rises in
normally dry washes and drainages. 

AZZ003-CAZ522>526-NVZ017-019-022-120600-
/O.NEW.KVEF.FF.A.0002.180711T1900Z-180712T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Cadiz Basin-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Southern Clark County-
1145 AM PDT Wed Jul 11 2018 /1145 AM MST Wed Jul 11 2018/

...FLASH FLOOD WATCH IN EFFECT UNTIL 11 PM PDT /11 PM MST/ THIS
EVENING...

The National Weather Service in Las Vegas has issued a

* Flash Flood Watch for portions of northwest Arizona, southeast 
  California, and southern Nevada, including the following 
  areas, in northwest Arizona, Northwest Deserts. In southeast 
  California, Cadiz Basin, Death Valley National Park, Eastern 
  Mojave Desert, Morongo Basin, and Western Mojave Desert. In 
  southern Nevada, Southern Clark County, Spring Mountains-Red 
  Rock Canyon, and Western Clark and Southern Nye County. 

* Until 11 PM PDT /11 PM MST/ this evening

* Thunderstorms capable of producing 1 to 2 inches per hour,
  isolated storms may be capable of producing 2 to 3 inches of
  rainfall per hour. 

* Do not drive your vehicle into areas where the water covers the
  roadway. The water depth may be too great to allow your car to cross
  safely. Vehicles caught in rising water should be abandoned 
  quickly. If your vehicle stalls...abandon it and seek higher 
  ground immediately.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
2 follow-up statements
450 
WGUS65 KVEF 112250
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
350 PM PDT Wed Jul 11 2018

...Flash Flood Watch until 11 pm this evening for parts of
southern Nevada...southeast California and northwest Arizona...

AZZ003-CAZ522>526-NVZ017-019-022-120600-
/O.CON.KVEF.FF.A.0002.000000T0000Z-180712T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Cadiz Basin-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Southern Clark County-
350 PM PDT Wed Jul 11 2018 /350 PM MST Wed Jul 11 2018/

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 11 PM PDT /11 PM
MST/ THIS EVENING...

The Flash Flood Watch continues for

* Portions of northwest Arizona, southeast California, and 
  southern Nevada, including the following areas, in northwest 
  Arizona, Northwest Deserts. In southeast California, Cadiz 
  Basin, Death Valley National Park, Eastern Mojave Desert, 
  Morongo Basin, and Western Mojave Desert. In southern Nevada, 
  Southern Clark County, Spring Mountains-Red Rock Canyon, and 
  Western Clark and Southern Nye County. 

* Until 11 PM PDT /11 PM MST/ this evening

* Thunderstorms capable of producing 1 to 2 inches per hour, 
  isolated storms may be capable of producing 2 to 3 inches of 
  rainfall per hour. 

* Do not drive your vehicle into areas where the water covers 
  the roadway. The water depth may be too great to allow your 
  car to cross safely. Vehicles caught in rising water should be 
  abandoned quickly. If your vehicle stalls...abandon it and 
  seek higher ground immediately. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flash Flood Watch means that conditions may become favorable
for flooding of washes...streams and other drainage areas in the
watch area. If you are in the watch area...you should closely
monitor weather forecasts and be prepared to take immediate
action should heavy rain and flooding occur or a flash flood
warning is issued.

Listen to NOAA weather radio...commercial radio or television
stations for updates on this flash flood threat or by visiting us
online at

weather.gov/lasvegas

&&

$$
821 
WGUS65 KVEF 120443
FFAVEF

Flood Watch
National Weather Service Las Vegas NV
943 PM PDT Wed Jul 11 2018

AZZ003-CAZ522>526-NVZ017-019-022-120545-
/O.CAN.KVEF.FF.A.0002.000000T0000Z-180712T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Northwest Deserts-Death Valley National Park-
Western Mojave Desert-Eastern Mojave Desert-Morongo Basin-
Cadiz Basin-Western Clark and Southern Nye County-
Spring Mountains-Red Rock Canyon-Southern Clark County-
943 PM PDT Wed Jul 11 2018 /943 PM MST Wed Jul 11 2018/

...FLASH FLOOD WATCH IS CANCELLED...

The Flash Flood Watch for portions of northwest Arizona,
southeast California, and southern Nevada has been cancelled.

Conditions have become less and less favorable this evening for 
extensive heavy rain producing storms. Isolated showers or
thunderstorms will be possible overnight primarily across, but 
the threat of anything more than very localized moderate rainfall
has diminished.

$$

JA

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood watch went out at Jul 11, 9:22 AM PDT, 2 hours 23 minutes earlier.

Area forecast discussion, Jul 11, 9:22 AM PDT, 2 hours 23 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
922 AM PDT Wed Jul 11 2018

.SYNOPSIS...Plentiful moisture will remain in place through the
upcoming weekend resulting in daily chances for showers and
thunderstorms. Best chances for storm activity today will be across
southern Mohave and San Bernardino counties as well as across
Lincoln County. For the coming days the best chances for storms
will be across the high terrain with the lower Mojave Desert
beginning to gradually dry and warm late this week into the
weekend. Heavy rainfall and gusty winds will be possible with
storms.
&&

.UPDATE...Flash Flood Watch has been issued until 11 pm this evening
for parts of southern Nevada, southeast California and southern
Mohave county. Air mass rapidly destabilized with thunderstorms
firing over the higher terrain of the watch area. Generally looking
a rainfall rates of 1-2 inches, but can not rule out localized rates
of 2-3 inches.
&&

.PREV UPDATE...922 AM PDT Wed Jul 11 2018
Radar has been detecting light rain showers developing, then quickly
dissipating in the lower Colorado River Valley near Lake Havasu
City, northern Clark and northern Mohave Counties the past two
hours. Daybreak started off with extensive cloud cover over Clark,
Mohave and San Bernardino Counties. Satellite starting to show some
breaks developing within the cloud shield. Within the cloud shield
we will be keying on differential heating boundaries as region for
convective initiation. With less cloud cover across western San
Bernardino, Inyo, Esmeralda, Nye and Lincoln counties am expecting
convective initiation sooner. Localized heavy rain fall concern
across the Mojave Desert with precipitable water values between 1-
1.5 inches. Can not rule out gusty winds as well, especially if
storms become organized into lines or multi-cellular clusters. See
no lightning yet so will do a minor update to mention showers as the
primary weather with a slight chance of thunderstorms for the rest
of this morning.  &&

.PREV DISCUSSION...431 AM PDT Wed Jul 11 2018
.DISCUSSION...Today through Tuesday.

Now...Main area of concern at this hour is convection drifting
west/southwest from near Pahrump, across southern Death Valley NP
into northwest San Bernardino County. This activity is being
forced by a weak vorticity lobe and upper level divergence
associated with the easterly wave/inverted trough that has been
impacting the area for the last couple days now. Expect this
activity to continue to push southwest out of the area through
mid-morning. Elsewhere (mainly south of I-15) low clouds have been
enhancing and a few weak echos noted on the backside of the
vorticity lobe. This activity may develop further through the
morning hours, though there is some question about the intensity
if the clouds hang around a limit surface heating.

Today/Tonight...At least weak instability is expected across the
entire forecast area today. In general, models agree that the
strongest instability (CAPE of 1000 J/kg+) will develop across
eastern San Bernardino and southern Mohave counties - this is the
area where low clouds are currently enhancing which leads to some
increased uncertainty. If this area can get going then this will
be the main area of concern through mid-late afternoon. Elsewhere
convection will rely on surface heating and terrain to drive
development. Individual cells today will generally move west
around 5-10 MPH. There are hints that enough convection across
the central Nevada and southwest Utah could result in a strong
enough cold pool to organize one or more MCSs. With modest S/SW
inflow layer this could lead to a MCS that propagate south/SW
towards Clark County by this evening. However, I would like to see
a stronger inflow, indications of more cohesive cold pool
development, and slightly earlier timing for me to forecast this
activity to make it all the way to Vegas. Right now, I'd guess
that any MCSs would fall apart before reaching this far south. We
will have to monitor this through the day. Most activity should
die off after sunset. However, some weak convection could
continue during the overnight hours courtesy continued influence
of weak vorticity lobes pushing through the area.

Thursday/Thursday Night...Overall convective setup on Thursday
appears similar to today with a slight northward shift. This could
result in slightly more favorable conditions for the MCS scenario
outlined above. In general through, convection will be diurnally
driven.

Friday and beyond...High pressure begins to shift overhead and
broaden through the period. Moisture will remain in place, but a
lack of significant forcing and the shifting high will result in a
downward trend in convection over the lower Mojave Desert and
diurnal terrain-driven storms to the north. Temperatures will also
rise, though at this time it appears that temperatures will remain
below excessive heat levels. It will continue to feel somewhat
muggy by desert standards into next week.
&&

.AVIATION...For McCarran...Light and variable winds this morning
will turn easterly mid to late this morning; remaining around 10
knots or less. Going into the afternoon a southerly shift is
expected between 21z-23z and an increase to around 10-12 knots.
Isolated showers and storms are possible again this afternoon around
the valley which could produce gusty, erratic winds moving through
the terminal late this afternoon and evening. Confidence is low on
which direction these gusts would come from but current model trends
lean toward south to southeasterly gusts, similar to what was seen
yesterday. SCT to BKN mid/high clouds will persist through the
period; remaining at or above 10k feet.

For the rest of southern Nevada, northwest Arizona and southeast
California...Isolated showers with a few lightning strikes have
lingered into early this morning across portions of the area.
Coverage of showers and storms will increase this afternoon across
the Mojave Desert followed by increasing potential over the Arizona
Strip and the southern Great Basin later in the afternoon and
evening hours. With storms that develop, erratic, gusty winds and
locally heavy downpours will be likely along with periods of lower
cigs between 6k-9k feet. There is slightly higher confidence in
activity in the vicinity of the Colorado River Valley terminals and
KDAG where VCTS has been included. Outside of storm activity, winds
will favor the southerly direction between 10-15 knots with
intermittent gusts to around 20 knots possible this afternoon into
this evening before winds decrease overnight.
&&

.SPOTTER INFORMATION STATEMENT...There will be chances for
thunderstorms each day through next week. Spotter activation may be
needed at times. Regardless of activation, spotters are encouraged
to report any significant weather or impacts according to standard
operating procedures.
&&

UPDATE...Pierce

DISCUSSION...Wolcott
AVIATION.....Guillet

For more forecast information...see us on our webpage:

http://weather.gov/lasvegas or follow us on Facebook and Twitter

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 10, 7:48 PM PDTFlash Flood WarningVEFSan Bernardino98 min
Jul 11, 11:10 AM PDTAreal Flood AdvisoryVEFSan Bernardino64 min
Jul 11, 12:03 PM PDTFlash Flood WarningVEFSan Bernardino5 hr
Jul 11, 1:06 PM PDTFlash Flood WarningVEFInyo3 hr
Jul 11, 2:55 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Jul 11, 3:40 PM PDTFlash Flood WarningVEFInyo2 hr
Jul 11, 4:11 PM PDTFlash Flood WarningVEFSan Bernardino3 hr
Jul 10, 8:03 PM PDTFlash Flood WarningVEFEsmeralda, Nye68 min
Jul 10, 9:10 PM PDTFlash Flood WarningVEFEsmeralda2 hr
Jul 11, 10:58 AM PDTAreal Flood AdvisoryVEFClark, Nye3 hr
Jul 10, 5:19 PM PDTFlash Flood WarningVEFMohave96 min
Jul 10, 5:23 PM PDTFlash Flood WarningVEFMohave91 min
Jul 11, 12:39 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 11, 1:17 PM PDTFlash Flood WarningVEFMohave3 hr
Jul 11, 1:28 PM PDTFlash Flood WarningVEFMohave3 hr

Nearby

Flash Flood Watches in California, 2018Flash Flood Watches in Nevada, 2018Flash Flood Watches in Arizona, 2018Every flash flood watch in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.